Monday, March 30, 2015

When the Shrink Is In Over Their Head

Incredible tragedy has struck many families and communities and it happened when the co-pilot of a Germanwings plane decided to kill himself and everyone on his aircraft. No doubt can be left in anyone's mind regarding the deliberateness of his actions as he set the collision course, raised the speed to 400mph and locked the pilot out of the cockpit.

Piecing together the bits of information coming out and the frantic search for "answers" has led to some pretty ludicrous comments by quickly assembled experts in multiple fields.  We've seen experts in aeronautics, former pilots, retired officials of government agencies, journalists and, yes, even a host of psychologists, psychiatrists and therapists. The result has been like looking at a board of puzzle pieces and trying to decipher what picture we are to assemble.

Some of the pieces presented by the experts make you wonder where this is all going. One I saw today was an expert in psychosomatic disorders and I assume that was because she was available and a booker heard that someone said the co-pilot suffered from a psychosomatic vision disorder. Well, that's really too bad because the woman wasn't much of an expert IMHO and people with psychosomatic disorders, in my experience, don't have "scrambled" brains and they're not psychotic.

What's more, she obviously didn't even consider that the guy was taking IM (intramuscular) antipsychotic medications. What should you know about this and what did the ophthalmologist probably not know or consider? Perhaps I should let her off the hook a bit here because she may not have an adequate background in psychopharmacology--many therapists still don't. A sufficient number of medical doctors still aren't truly conversant with the topic and the effects of the medications prescribed. But, she had a role to play on the TV segment and she tried to play it as best she could with, seemingly, limited live TV experience.

First, regarding this type of medication, you should know it is not something that is prescribed casually. Antipsychotics, unfortunately, are given for far too many problems that aren't psychotic disorders, thanks to heavy TV advertising. This is a major problem, but with regard to Andreas Lubitz, the co-pilot, it is a dramatic warning signal much like the crash signal on the plane.

IM medications aren't used in anyone who can be relied on to control their psychotic thoughts by taking their medication without assistance. When there is a present danger potential combined with the possibility of inconsistency regarding medication maintenance, IM meds are often the answer. The intervention of the patient regarding medication is removed and the public is protected should there be a danger to self or others. Remember, they said he had been treated for "suicidal thinking?" Okay, that brings in the danger potential here.

An additional point of consideration regarding these antipsychotic (AP) meds is that they can have side effects that affect vision. I have seen many patients in mental health centers and hospitals who complained of blurry vision and it wasn't psychosomatic but medication related. Just because the physician said there wasn't anything physically wrong with Lubitz' vision doesn't mean he had a mental impairment necessarily. Some medications can cause cataracts and doesn't that spell "vision problems" to you? And, some cataracts aren't easily detected. Think "slit lamp" here.

Wouldn't the development of vision problems, in a man who was incredibly devoted to being a pilot, bring on depression or anxiety or both? Would it rise to the level of suicidal ideation? Perhaps if he thought his career would be jeopardized and he wouldn't be permitted to fly again.

Who considered the very real possibility of a medication side effect? I have yet to hear ONE expert on TV bring up this issue. To me, this is diagnostic of people who really don't have enough knowledge to adequately analyze the facts as we currently know them. In fact, we have "facts" that may be suspect at best. So, how does someone make a definitive statement with a diagnosis for someone? You don't and that's pretty clear if you adhere to the ethical standards of your profession. Can you say this man had GAD (Generalized Anxiety Disorder)? Where are the facts that support the symptoms for that diagnosis? I believe they are grossly lacking.

Spare us the experts who are jumping through hoops to please the bookers. It really doesn't help any of us to have a better understanding of this particular issue.

http://www.drfarrell.net